Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Strongly central sets and sets of polynomial returns mod 1


Authors: Vitaly Bergelson, Neil Hindman and Dona Strauss
Journal: Proc. Amer. Math. Soc. 140 (2012), 2671-2686
MSC (2010): Primary 05D10
DOI: https://doi.org/10.1090/S0002-9939-2011-11129-8
Published electronically: December 22, 2011
MathSciNet review: 2910755
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Central sets in $ \mathbb{N}$ were introduced by Furstenberg and are known to have substantial combinatorial structure. For example, any central set contains arbitrarily long arithmetic progressions, all finite sums of distinct terms of an infinite sequence, and solutions to all partition regular systems of homogeneous linear equations. We introduce here the notions of strongly central and very strongly central, which as the names suggest are strictly stronger than the notion of central. They are also strictly stronger than syndetic, which in the case of $ \mathbb{N}$ means that gaps are bounded.

Given $ x\in \mathbb{R}$, let $ w(x)=x-\lfloor x+\frac {1}{2}\rfloor $. Kronecker's Theorem says that if $ 1,\alpha _1,\alpha _2,\ldots ,\alpha _v$ are linearly independent over $ \mathbb{Q}$ and $ U$ is a nonempty open subset of $ (-\frac {1}{2},\frac {1}{2})^v$, then $ \{x\in \mathbb{N}:(w(\alpha _1 x),\ldots ,w(\alpha _v x))\in U\}$ is nonempty, and Weyl showed that this set has positive density. We show here that if $ \overline 0$ is in the closure of $ U$, then this set is strongly central. More generally, let $ P_1,P_2,\ldots ,P_v$ be real polynomials with zero constant term. We show that

$\displaystyle \{x\in \mathbb{N}:(w(P_1(x)),\ldots ,w(P_v(x)))\in U\}$

is nonempty for every open $ U$ with $ \overline 0\in c\ell U$ if and only if it is very strongly central for every such $ U$ and we show that these conclusions hold if and only if any nontrivial rational linear combination of $ P_1,P_2,\ldots ,P_v$ has at least one irrational coefficient.

References [Enhancements On Off] (What's this?)

  • 1. J. Auslander, Minimal flows and their extensions, North Holland, Amsterdam, 1988. MR 956049 (89m:54050)
  • 2. V. Bergelson, Ergodic Ramsey Theory - an update, London Math. Soc. Lecture Note Series 228, Cambridge University Press (1996), 1-61. MR 1411215 (98g:28017)
  • 3. V. Bergelson, Minimal idempotents and ergodic Ramsey Theory, London Math. Soc. Lecture Note Series 310, Cambridge University Press (2003), 8-39. MR 2052273 (2006b:37022)
  • 4. V. Bergelson, Ultrafilters, IP sets, dynamics, and combinatorial number theory, Contemporary Math. 530, Amer. Math. Soc. (2010), 23-47. MR 2757532
  • 5. V. Bergelson and N. Hindman, Nonmetrizable topological dynamics and Ramsey Theory, Trans. Amer. Math. Soc. 320 (1990), 293-320. MR 982232 (90k:03046)
  • 6. V. Bergelson, N. Hindman, and R. McCutcheon, Notions of size and combinatorial properties of quotient sets in semigroups, Topology Proceedings 23 (1998), 23-60. MR 1743799 (2001a:20114)
  • 7. V. Bergelson and A. Leibman, Distribution of values of bounded generalized polynomials, Acta Mathematica 198 (2007), 155-230. MR 2318563 (2008m:11149)
  • 8. C. Chou, On a geometric property of the set of invariant means on a group, Proc. Amer. Math. Soc. 30 (1971), 296-302. MR 0283584 (44:815)
  • 9. T. Carlson, N. Hindman, J. McLeod, and D. Strauss, Almost disjoint large subsets of semigroups, Topology and its Applications 155 (2008), 433-444. MR 2380928 (2008m:54050)
  • 10. D. De, N. Hindman, and D. Strauss, A new and stronger Central Sets Theorem, Fund. Math. 199 (2008), 155-175. MR 2410923 (2009c:05248)
  • 11. R. Ellis, Distal transformation groups, Pacific J. Math. 8 (1958), 401-405. MR 0101283 (21:96)
  • 12. H. Furstenberg, Recurrence in ergodic theory and combinatorical number theory, Princeton University Press, Princeton, NJ, 1981. MR 603625 (82j:28010)
  • 13. G. Hardy and J. Littlewood, Some problems of Diophantine approximation, Acta. Math. 37 (1914), 155-191. MR 1555098
  • 14. N. Hindman, I. Leader, and D. Strauss, Infinite partition regular matrices - solutions in central sets, Trans. Amer. Math. Soc. 355 (2003), 1213-1235. MR 1938754 (2003h:05187)
  • 15. N. Hindman and D. Strauss, Algebra in the Stone-Čech compactification: theory and applications, de Gruyter, Berlin, 1998. MR 1642231 (99j:54001)
  • 16. L. Kronecker, Die Periodensysteme von Funktionen Reeller Variablen, Berliner Situngsberichte (1884), 1071-1080.
  • 17. L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Wiley, New York, 1974. MR 0419394 (54:7415)
  • 18. R. McCutcheon, Elemental methods in ergodic Ramsey theory, Springer-Verlag, Berlin, 1999. MR 1738544 (2001c:05141)
  • 19. H. Shi and H. Yang, Nonmetrizable topological dynamical characterization of central sets, Fund. Math. 150 (1996), 1-9. MR 1387952 (97j:54045)
  • 20. H. Weyl, Über die Gleichverteilung von Zahlen mod eins, Math. Ann. 77 (1916), 313-352. MR 1511862

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 05D10

Retrieve articles in all journals with MSC (2010): 05D10


Additional Information

Vitaly Bergelson
Affiliation: Department of Mathematics, Ohio State University, Columbus, Ohio 43210
Email: vitaly@math.ohio-state.edu

Neil Hindman
Affiliation: Department of Mathematics, Howard University, 2400 Sixth Street, NW, Washington, DC 20059
Email: nhindman@aol.com

Dona Strauss
Affiliation: Department of Pure Mathematics, University of Leeds, Leeds LS2 9J2, United Kingdom
Email: d.strauss@hull.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-2011-11129-8
Received by editor(s): June 17, 2010
Received by editor(s) in revised form: March 16, 2011
Published electronically: December 22, 2011
Additional Notes: The first two authors acknowledge support received from the National Science Foundation via Grants DMS-0901106 and DMS-0852512 respectively.
Communicated by: Jim Haglund
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society